From Cary, North Carolina, USA:
There seems to be a lot of conflicting information on the safety and effectiveness of the Prevnar vaccine that is now recommended for all children. There have been no long term studies on the possible harmful side effects of this vaccination. Here are some of the comments that I have found regarding this vaccination.
You can see why I am concerned for my child, particularly concerning the long term effects and potential to cause diabetes. I just want to make sure I am doing what is best for my child. Should all children really be getting this vaccination? Do the benefits outweigh the risks on this relatively new vaccine? Any insight would be greatly appreciated to help me to make an informed decision.
- "According to the American Academy of Pediatrics, Prevnar may prove to be among the most reactogenic of vaccines."
- "Prevnar contains aluminum and according to the manufacturer there have been no carcinogenic, mutagenic or fertility studies done on the vaccine."
- No long-term studies have been completed. Some studies show a link to juvenile diabetes possibly facilitating an epidemic.
- I have read several horror stories of parents who's children have had horrible reactions, behavioral changes, and even diabetes after having this vaccination.
I don't know whether you have already looked at the report by Gary Overturf MD which might clarify your concerns. See Overturf GD. American Academy of Pediatrics. Committee on Infectious Diseases. Technical report: prevention of pneumococcal infections, including the use of pneumococcal conjugate and polysaccharide vaccines and antibiotic prophylaxis, Pediatrics 2000 Aug;106(2 Pt 1):367-76.
My own interpretation is that Prevnar is not indicated except in a child who is at special risk for a pneumococcal infection, including one that already has diabetes and that reactions have been minor, justifying FDA approval.
As to the issue of possibly causing type 1A (autoimmune) diabetes I believe that there is no evidence for this whatsoever although, like any stress, a mild reaction could hasten an already established autoimmune process. You should certainly discuss all this with your child's pediatrician.
Original posting 23 Aug 2002
Posted to Other Medications
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.